Wyoming, 2011

High Wind in Wyoming, November 14, 2011

November 14, 2011 · NWS RIW · 2 events in 2 counties and zones

Favorable jet dynamics coupled with a strong cold front to cause widespread high wind across the Wind River Basin. Sustained wind speed in excess of 40 mph was recorded at the Riverton ASOS with several gusts over 60 mph at the Lander ASOS.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Favorable jet dynamics coupled with a strong cold front to cause widespread high wind across the Wind River Basin. Sustained wind speed in excess of 40 mph was recorded at the Riverton ASOS with several gusts over 60 mph at the Lander ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 14, 3:08 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Nov 14, 3:08 AM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 AM MST MON NOV 14 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

FAST WESTERLY FLOW CONTINUES TO KEEP WINDS ELEVATED ACROSS AREA
MOUNTAIN RANGES AND OCCASIONALLY THE FOOTHILLS AND THROUGH THE
WIND CORRIDOR. WINDS WILL AGAIN FLIRT WITH WARNING CRITERIA IN
FAVORED AREAS TODAY.

SOME MID LEVEL MOISTURE WILL BE CAUGHT UP IN THE WESTERLY
FLOW...KEEPING SNOW IN THE WEST THROUGH THE PERIOD. SNOW FALL
AMOUNTS WILL REMAIN SUB ADVISORY BUT COULD ADD UP TO A SIGNIFICANT
AMOUNT OVER THE NEXT SEVERAL DAYS. THE CONTINUED STRONG WINDS OVER
HIGHER ELEVATIONS WILL INCREASE THE IMPACT OF THE SNOWFALL BY
REDUCING VISIBILITY IN BLOWING SNOW AND CAUSING LARGE DRIFTS.

AN ARCTIC FRONT WILL DIVE SOUTH ON TUESDAY BUT IT WILL CARRY VERY
LITTLE ADDITIONAL MOISTURE WITH IT...MAIN IMPACT WILL BE A
SIGNIFICANT DROP IN TEMPERATURES ON TUESDAY AND WEDNESDAY MORNING.
A PASSING SHORT WAVE ON WEDNESDAY WILL DRAG SNOWFALL FURTHER SOUTH
INTO CENTRAL WYOMING. SNOWFALL WILL BE LIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY

WEST FLOW ALOFT ON THURSDAY WITH AN INCREASE IN MOISTURE FOR THE
WESTERN MOUNTAINS AND VALLEYS. DRY ELSEWHERE WITH BREEZY AREAS.
FRIDAY THROUGH SATURDAY NIGHT STILL LOOKS UNSETTLED WITH A CHANGE
TO COLDER TEMPS AND SNOW. A COLD FRONT IS STILL FORECAST TO SLIDE
INTO NORTHERN WY BY FRIDAY MORNING AND MOVE INTO CENTRAL WY FRIDAY
NIGHT. THE BIG CHANGE TO THE WEATHER PATTERN TONIGHT IS THAT THE
GFS AND ECMWF MODELS SWING A TROUGH THROUGH THE ROCKIES FRIDAY
NIGHT THROUGH SATURDAY NIGHT INSTEAD OF DIGGING IT ALONG THE WEST
COAST. THIS STILL MEANS DECENT SNOW FOR THE MOUNTAINS. FOR THE
LOWER ELEVATIONS A CHANCE OF SNOW FOR MOST LOCATIONS FRIDAY NIGHT
AND SATURDAY AS THE TROUGH MOVES THROUGH WY. PRECIP WINDS DOWN
SATURDAY NIGHT. THEN SUNDAY AND NEXT MONDAY LOOK MOSTLY DRY FOR
AREAS EAST OF THE DIVIDE. IN THE WEST...LOW CHANCE OF SNOW FOR THE
MOUNTAINS SEEMS FINE WITH SOME MOISTURE AND A POTENTIAL WEATHER
SYSTEM MOVING THROUGH THE NORTHERN ROCKIES SUNDAY NIGHT AND
MONDAY. MILD HIGH TEMPS ON THURSDAY...THEN COOLER FRIDAY. EXPECT
SATURDAY AND SUNDAY TO BE THE COLDEST DAYS...THEN SOME MODERATION
NEXT MONDAY.

&&

.AVIATION.../12Z ISSUANCE/

VERY WINDY CONDITIONS...MOUNTAIN SNOW SHOWERS AND LOW
CEILINGS/TURBULENCE ACROSS MOUNTAIN PASSES WILL BE THE MAIN AVIATION
CONCERNS. WINDY WESTERLY WINDS WILL CONTINUE OVER MUCH OF THE
REGION...ESPECIALLY ON THE EAST SLOPES EAST OF THE DIVIDE...AS WELL
AS THE TYPICAL WINDY CORRIDOR FROM KRKS TO KCPR. WINDS SHOULD REMAIN
STRONG THROUGH TODAY...BUT FINALLY TREND WEAKER TONIGHT. SCATTERED
TO NUMEROUS MOUNTAIN SNOW SHOWERS ARE EXPECTED THROUGH THE FORECAST
PERIOD...WITH SOME FLURRIES OVER THE WESTERN VALLEYS. KEPT TAF SITES
VFR...BUT OCCASIONAL MVFR CEILINGS/VISIBILITY ARE POSSIBLE FOR
WESTERN TAF SITES...ESPECIALLY FOR KJAC. MOUNTAINS WILL BE OBSCURED
MUCH OF THE FORECAST PERIOD...AND TURBULENCE NEAR MOUNTAINS SHOULD
REMAIN SEVERE TODAY.

&&

.FIRE WEATHER...

COLD WINTER WEATHER WILL CONTINUE OVER WESTERN AND CENTRAL
WYOMING WITH STRONG WEST WINDS OVER THE MOUNTAINS AND ACROSS THE
EASTERN AREAS. PERIODS OF LIGHT SNOW WILL CONTINUE OVER THE
WESTERN MOUNTAINS. THE COLDEST TEMPERATURES WILL BE IN THE WESTERN
VALLEYS WITH WARMING ALONG AND NEAR THE EAST SLOPES OF THE
MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Nov 14, 5:00 AM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST MON NOV 14 2011

WYZ001>020-022>030-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF BRISK NORTHWEST WINDS OF 25 TO 35 MPH WITH LOCAL GUSTS IN
EXCESS OF 45 MPH WILL BLOW ACROSS THE STATE TODAY. SCATTERED SNOW
SHOWERS WILL CAUSE LOCAL LOW VISIBILITY WITH BLOWING SNOW ACROSS
THE WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...INTERMITTENT ACCUMULATING SNOW WITH
AREAS OF BLOWING SNOW IN THE NORTHERN AND WESTERN MOUNTAINS.

FRIDAY...A CHANCE OF SNOW IN THE WEST AND NORTH.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...A STORM SYSTEM MOVES THROUGH
THE REGION BRINGING THE POTENTIAL FOR MODERATE TO HEAVY SNOW IN THE
MOUNTAINS...WITH A GOOD CHANCE OF SNOW OVER MUCH OF THE LOWER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS AND ANY WIND DAMAGE.
PLEASE REPORT SNOWFALL AMOUNTS AS WELL. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 14, 12:54 AM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1254 AM MST MON NOV 14 2011

WYZ018-141400-
LANDER FOOTHILLS-
1254 AM MST MON NOV 14 2011

THROUGH THE MORNING HOURS...STRONG WEST TO SOUTHWEST WINDS
BETWEEN 25 AND 40 MPH...WITH GUSTS BETWEEN 50 AND 60 MPH...WILL
CONTINUE THIS EVENING ACROSS THE LANDER FOOTHILLS...AND ALONG
HIGHWAY 287 FROM LANDER TO MUDDY GAP...INCLUDING BEAVER RIM AND
JEFFREY CITY.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC NEAR LANDER DUE TO WIND SPEEDS ABOVE 50 MPH.  THESE
WINDS MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH
PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD.  DRIVERS OF
SUCH VEHICLES ARE ADVISED TO DELAY TRAVEL.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

TL
Special weather statement, Nov 14, 5:26 AM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
526 AM MST MON NOV 14 2011

WYZ019-142300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
526 AM MST MON NOV 14 2011

ANOTHER VERY WINDY DAY WILL OCCUR. A WEST WIND OF 30 TO 35 MPH WITH
GUSTS BETWEEN 45 AND 55 MPH WILL BE COMMON. LOCALLY HIGHER WIND
GUSTS MAY OCCUR AT TIMES. MOTORISTS SHOULD EXERCISE CAUTION ALONG
HIGHWAY 789 FROM SWEETWATER STATION TO MUDDY GAP. BE PREPARED FOR
STRONG AND SUDDEN WIND GUSTS.

WYZ027>030-142300-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-
526 AM MST MON NOV 14 2011

ANOTHER VERY WINDY DAY WILL OCCUR. A WEST WIND OF 25 TO 35 MPH WITH
GUSTS BETWEEN 40 AND 50 MPH WILL BE COMMON. LOCALLY HIGHER WIND
GUSTS MAY OCCUR AT TIMES. MOTORISTS SHOULD EXERCISE CAUTION ALONG
INTERSTATE 80 FROM LITTLE AMERICA TO THE CARBON COUNTY LINE. HIGHWAY
30 FROM GRANGER TO KEMMERER WILL ALSO SEE THE GUSTY WIND TODAY. BE
PREPARED FOR STRONG AND SUDDEN WIND GUSTS.

AR
Special weather statement, Nov 14, 5:57 AM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
557 AM MST MON NOV 14 2011

WYZ002-015-142300-
ABSAROKA MOUNTAINS-WIND RIVER MOUNTAINS EAST-
400 PM MST MON NOV 14 2011

ANOTHER VERY WINDY DAY WILL OCCUR OVER MOUNTAINS. A WEST WIND OF 30
TO 35 MPH WITH GUSTS BETWEEN 45 AND 55 MPH WILL BE COMMON. LOCALLY
HIGHER WIND GUSTS MAY OCCUR AT TIMES. MOTORISTS SHOULD EXERCISE
CAUTION ALONG CHIEF JOSEPH HIGHWAY...AS WELL AS NEAR SOUTH PASS. BE
PREPARED FOR STRONG AND SUDDEN WIND GUSTS.

WYZ016-142300-
UPPER WIND RIVER BASIN-
400 PM MST MON NOV 14 2011

ANOTHER VERY WINDY DAY WILL OCCUR. A WEST WIND OF 25 TO 35 MPH WITH
GUSTS BETWEEN 40 AND 50 MPH WILL BE COMMON. LOCALLY HIGHER WIND
GUSTS MAY OCCUR AT TIMES. MOTORISTS SHOULD EXERCISE CAUTION ALONG
US 26 NEAR DUBOIS. BE PREPARED FOR STRONG AND SUDDEN WIND
GUSTS.

AR
Special weather statement, Nov 14, 6:20 AM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
620 AM MST MON NOV 14 2011

WYZ018-142300-
LANDER FOOTHILLS-
620 AM MST MON NOV 14 2011

THROUGH THE DAY TODAY...STRONG WEST TO SOUTHWEST WINDS BETWEEN
25 AND 40 MPH...WITH GUSTS UP TO 50 MPH WILL CONTINUE ACROSS THE
LANDER FOOTHILLS. LOCALLY HIGHER WIND GUSTS MAY OCCUR AT TIMES.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC NEAR LANDER DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS
MAY CAUSE LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE
VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH
VEHICLES ARE ADVISED TO DELAY TRAVEL.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

TL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
November 14, 6:44 AM MST to 1:55 PM MST
Where
Lander Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Wind River Basin

When
November 14, 10:45 AM MST to 1:00 PM MST
Where
Wind River Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354586, 354585.